Skip to main content
Article
Hashimoto's Encephalopathy after Intensive Lymphocyte Depletion with Rabbit Anti-Thymocyte Globulin in a Renal Transplant Patient
American Journal of Transplantation
  • R. Brian Stevens, Wright State University
  • C. B. Wakefield
  • D. Alonso
  • Jill Y. Skorupa
  • Theodore H. Rigley
  • David M. Penn
  • Lucile E. Wrenshall, Wright State University - Main Campus
Document Type
Article
Publication Date
1-1-2008
Abstract
There has been no reported case of Hashimoto's encephalopathy (HE) (‘steroid-responsive encephalopathy associated with autoimmune thyroiditis’, ‘SREAT’), in the renal transplant recipient population. We describe the case of a 55-year-old female with Type-1 diabetes who presented 2 years posttransplantation in a comatose state that had developed over the preceding 24 h. The patient had received a short, intensive course of rATG induction at the time of transplantation and early steroid withdrawal. After 6 months she had been withdrawn from calcineurin inhibitors and was maintained on mycophenolate mofetil and sirolimus. Systematic workup determined the cause of her coma to be HE. High-dose steroid therapy resulted in complete resolution of the patient's symptoms. The literature regarding the diagnosis, course and treatment of HE is reviewed and the possibility that increased use of steroid-free immunosuppression and intensive lymphocyte depletion regimens may increase the prevalence of de novoautoimmune disease is discussed.
DOI
10.1111/j.1600-6143.2007.02050.x
Citation Information
R. Brian Stevens, C. B. Wakefield, D. Alonso, Jill Y. Skorupa, et al.. "Hashimoto's Encephalopathy after Intensive Lymphocyte Depletion with Rabbit Anti-Thymocyte Globulin in a Renal Transplant Patient" American Journal of Transplantation Vol. 8 Iss. 1 (2008) p. 245 - 249 ISSN: 16006135
Available at: http://works.bepress.com/lucile_wrenshall/52/